What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 6, 8:30 AM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Mar 6, 8:30 AM PST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
830 AM PST Wed Mar 6 2019
.SYNOPSIS...
Occasional showers and thunderstorms with mountain snow today.
Mountain travel will be impacted and additional rain may increase
flood potential. Showers continue Thursday into the weekend.
&&
.DISCUSSION...
Morning Update: Front has progressed into the Ern portion of our CWA
this morning, over the W Slope Sierra, and we should begin to see
the surface winds turn from SE to S/SW over the Srn portion of the
CWA. BUFKIT indicates this will result in more straight-line
hodographs over the Srn portion of the CWA, but with
onshore/upvalley flow and topographic forcing of the wind in the
Central/Nrn Sac Valley, the wind profiles are still favorable for
anticyclonic curving hodographs up to 1 km and favorable CAPE values
for thunderstorms, and the potential for rotating storms, say N of
KMYV this afternoon.
Another concern and active monitoring is the potential for a
convective precip band that could set-up over Shasta Co this
afternoon and evening. The higher resolution QPF/REF progs indicate
a heavy rain band developing this afternoon and lasting well into
the evening over mainly Shasta Co. This heavy precip band sets up
along a nearly stationary/quasi-stationary front developing mainly
due to topographic forcing which often persists until the synoptic
forcing relaxes. The remnants of the closed upper low is just off
the Nrn CA coast and is forecast to move inland this afternoon over
that portion of the CWA, while other subtle and weaker waves move
inland over the rest of the CWA which could trigger other convective
activity over the rest of the CWA.
Snow profilers this morning indicate the snow level around 6000 ft.
JHM
.Previous Discussion...
Front moving inland early this morning accompanied by a line of
showers with mainly light to moderate rain. Gusty south to southeast
winds have increased ahead of the front and are currently gusting
around 25-35 mph across much of the region. Snow levels remain
fairly high (around 6000-7000 ft per profiler data) and KBLU precip
remains rain.
Front and widespread precipitation moves through early this
morning followed by scattered showers and thunderstorms from late
morning through the afternoon as weaker upstream short-wave
approaches. Forecast soundings in the post-front environment this
afternoon indicate the potential for a few longer-lived storms
with their attendant risks, heavy rain, hail and gusty winds.
Higher res models also continue to indicate the potential for a
persistent line of showers and thunderstorms over Shasta County
this afternoon into this evening with the setup of the north
valley convergence zone.
12 to 18 inches of additional snow can be expected across the
passes today, with 2 feet or more over the peaks, before snow
tapers a bit tonight. Showers may bring another foot or more of
accumulation through Thursday morning. Additional valley rainfall
of 1/4 to 1/2 inch is expected today with much lighter amounts
expected tonight and Thursday.
With saturated soils, and streams, creeks and main stem rivers
running high, additional rain may increase the potential for
flooding, especially near thunderstorms which are capable of
bringing higher amounts in a short period of time.
Showers will persist Thursday and Friday as a longer wave trough
moves through the West. Lowering snow levels during this time
will result in some snow below the BLU level which could lead to a
downgrade of the winter storm warning to an advisory.
&&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)
A broad positively-tilted upper trough will settle offshore of
the state on Sunday. Forecast guidance has been fairly consistent
in carrying the parent upper low toward northern Baja California
by early next week. Some snow showers are possible over the
mountains (primarily from Highway 50 southward) to conclude the
weekend. Given the general lack of moisture, perhaps an inch of
snow could be squeezed out over regions which see such a shower.
As the axis of lower heights exits toward northern Mexico, dry
northerly winds are anticipated to commence next week. The next
system to keep an eye on would be Tuesday as a longwave trough
advances through the Pacific Northwest. It remains to be seen
where the southern extension of this storm will reside. Currently
the 00Z ECMWF is flatter while the 06Z/00Z GFS shows a more
amplified solution. While the latter does have ensemble support,
would like to see the ECMWF join this wetter scenario. Thus, have
kept the forecast mainly dry for the early/middle part of next
week for now.
The temperature forecast supports slightly below average
temperatures for early to mid March. Valley high temperatures
should sit anywhere from the mid 50s to low 60s while mountain
locales remain in the 30s and 40s. ~BRO
&&
.AVIATION...
TAF sites should generally remain in MVFR conditions throughout
the forecast given passing showers reducing visibilities. KRDD and
KRBL may see conditions deteriorate to IFR due to low ceilings.
Between 21Z-00Z, scattered thunderstorms could affect Sacramento
airports down to KSCK and KMOD. Forecast winds will remain out of
the south to southeasterly direction with gusts possible up to 25
knots. After 06Z, wind speeds are expected to decrease a bit, but
will stay in the 10 to 15 knot range. ~BRO
&&
.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 AM PST Thursday for Western Plumas
County/Lassen Park.
Winter Storm Warning until 10 AM PST Thursday for West Slope
Northern Sierra Nevada.
Flood Watch through Thursday morning for Carquinez Strait and
Delta-Central Sacramento Valley-Clear Lake/Southern Lake County-
Motherlode-Mountains Southwestern Shasta County to Northern Lake
County-Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern
Shasta County-Southern Sacramento Valley.
&&
In the hours before
Special weather statement, Mar 6, 12:35 PM PST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1235 PM PST WED MAR 6 2019
CAZ019-067-069-062100-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
1235 PM PST WED MAR 6 2019
...A LINE A OF STRONG THUNDERSTORM WILL AFFECT WESTERN
TUOLUMNE...EAST CENTRAL STANISLAUS AND CENTRAL CALAVERAS COUNTIES...
At 1229 PM PST, a line of strong thunderstorm from near Keystone
northeast to Sonora to Denair, moving northeast at 30 mph.
Half inch hail is possible with this storm along with heavy rain.
Locations impacted include...
Sonora, Calaveras Big Trees SP, La Grange, Pinecrest, Keystone, Long
Barn, Tuttletown, Vallecito, Jupiter, Springfield, Chinese Camp,
Dorrington, Avery, Forest Meadows, Copperopolis, Tuolumne City,
Phoenix Lake-Cedar, Mi-Wuk Village, Twain Harte and Mono Vista.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3773 12030 3772 12034 3769 12033 3767 12035
3768 12039 3765 12038 3763 12039 3762 12041
3769 12074 3831 12030 3829 11986
TIME...MOT...LOC 2029Z 212DEG 25KT 3775 12056
CMSpecial weather statement, Mar 6, 1:37 PM PST, 23 minutes before
Special Weather Statement
National Weather Service Sacramento CA
137 PM PST WED MAR 6 2019
CAZ019-067-069-062230-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
137 PM PST WED MAR 6 2019
...A STRONG LINE OF THUNDERSTORMS WILL AFFECT WESTERN
TUOLUMNE...EAST CENTRAL STANISLAUS AND CENTRAL CALAVERAS COUNTIES...
At 135 PM PST, a line of strong thunderstorms was located near La
Grange northeast to near Sonora, moving northeast at 25 mph.
Wind gusts up to 30 mph and nickel size hail are possible with these
storms along with heavy rain.
Locations impacted include...
Sonora, Calaveras Big Trees SP, Waterford, Rail Road Flat, La Grange,
Pinecrest, Keystone, Long Barn, Carson Hill, Tuttletown, Vallecito,
Jupiter, Mountain Ranch, Springfield, Angels City, Chinese Camp,
Dorrington, Avery, Forest Meadows and Hickman.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3833 11987 3773 12030 3772 12034 3769 12033
3767 12035 3768 12039 3763 12038 3747 12081
3832 12050
TIME...MOT...LOC 2135Z 215DEG 23KT 3769 12051
CMSpecial weather statement, Mar 6, 1:46 PM PST, 14 minutes before
Special Weather Statement
National Weather Service Sacramento CA
146 PM PST WED MAR 6 2019
CAZ017>019-067-062245-
Carquinez Strait and Delta-Northern San Joaquin Valley-Southern
Sacramento Valley-Motherlode-
146 PM PST WED MAR 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SACRAMENTO...NORTH CENTRAL SAN
JOAQUIN...SOUTHWESTERN EL DORADO...SOUTHWESTERN PLACER...WEST CENTRAL
AMADOR AND SOUTHWESTERN NEVADA COUNTIES...
At 145 PM PST, a line of thunderstorms was located near Elk Grove,
moving northeast at 30 mph.
Winds in excess of 30 mph and accumulating dime size hail are
possible with this storm.
Locations impacted include...
Sacramento, Elk Grove, Roseville, Citrus Heights, Folsom, Rocklin,
Galt, Auburn, Fair Oaks, El Dorado Hills, Cameron Park, Carmichael,
Rancho Cordova, Lincoln, Loomis, Rancho Murieta, Laguna, Rescue, La
Riviera and Gold River.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3809 12138 3842 12143 3857 12149 3906 12117
3861 12080
TIME...MOT...LOC 2145Z 212DEG 25KT 3850 12137
HEC